Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 23, 2016, 6:23 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 6:23 PM EDT (22:23 UTC)
- Expired
- May 23, 2016, 6:57 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Culpeper County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:38 PM EDT | HAIL 1.75 | 1 Nne Locust Dale, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WUUS51 KLWX 232223
SVRLWX
VAC047-113-232315-
/O.NEW.KLWX.SV.W.0049.160523T2223Z-160523T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
SOUTHERN MADISON COUNTY IN NORTHWESTERN VIRGINIA...
* UNTIL 715 PM EDT
* AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CULPEPER...
MOVING SOUTHWEST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES
TO FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS
DAMAGE HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY
DOWNED TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE.
UNSECURED LIGHT OBJECTS MAY BECOME PROJECTILES.
* LOCATIONS IMPACTED INCLUDE...
MADISON...BRIGHTWOOD...MITCHELLS...LOCUST DALE...WOLFTOWN...WINSTON...
SHELBY...PRATTS...OAKPARK...FORDSVILLE...TWYMANS MILL...ARODA AND
ROCHELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.
&&
LAT...LON 3846 7805 3838 7798 3825 7824 3836 7837
TIME...MOT...LOC 2222Z 047DEG 26KT 3839 7807
HAIL...1.00IN
WIND...60MPH
$$
DH2 follow-up statements
157
WWUS51 KLWX 232239
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT MON MAY 23 2016
VAC047-113-232315-
/O.CON.KLWX.SV.W.0049.000000T0000Z-160523T2315Z/
CULPEPER VA-MADISON VA-
639 PM EDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN CULPEPER AND SOUTHEASTERN MADISON COUNTIES...
AT 639 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORANGE...MOVING
SOUTHWEST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES TO
FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS DAMAGE
HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY DOWNED
TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE. UNSECURED
LIGHT OBJECTS MAY BECOME PROJECTILES.
LOCATIONS IMPACTED INCLUDE...
SHELBY...OAKPARK...ROCHELLE...TWYMANS MILL...ARODA AND LOCUST DALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.
&&
LAT...LON 3839 7810 3834 7805 3825 7824 3832 7832
TIME...MOT...LOC 2239Z 047DEG 26KT 3830 7819
HAIL...1.00IN
WIND...60MPH
$$
DH093
WWUS51 KLWX 232257
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT MON MAY 23 2016
VAC047-113-232307-
/O.CAN.KLWX.SV.W.0049.000000T0000Z-160523T2315Z/
CULPEPER VA-MADISON VA-
657 PM EDT MON MAY 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CULPEPER AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS
BEEN CANCELLED. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3839 7810 3834 7805 3825 7824 3832 7832
TIME...MOT...LOC 2256Z 047DEG 26KT 3821 7831
$$
HASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 23, 2:25 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 225 PM EDT MON MAY 23 2016 .SYNOPSIS... Upper level low pressure system near Norfolk this afternoon will move northeastward towards New England and the Canadian Maritimes tonight and Tuesday. High pressure over the Midwest today will then slide southeastward into the western Atlantic on Tuesday, where it will remain through the rest of the week. && .NEAR TERM /THROUGH TONIGHT/... Closed upper level low remains stationed near Norfolk VA this afternoon and will slowly lift northeastward through tonight. The breaks of sun that formed today across northern VA, eastern WV, and into MD have allowed for temperatures to rise into the upper 60s and low 70s. The warming, coupled with lingering low level moisture, and cold temperatures aloft under the upper low have led to the development of some instability (seeing ML CAPE values between 300-800 J/KG), and in turn convective showers and a few thunderstorms. Severe weather is not expected, but with low freezing heights (7000-8000 feet AGL), could see some gusty winds and small hail in any of the stronger storms. Showers and a few thunderstorms will persist through the evening, but will decrease in coverage and intensity after sunset. Will also begin to see more clearing working into the region. This combined with lingering low level moisture and wet soils will lead to the development of some patchy fog across the area as temperatures cool. There will be some wind remaining in the boundary layer, so that and some lingering clouds should preclude a more widespread dense fog situation. Will see lows in the 50s for most, with some 40s north/west. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper low will continue pulling away on Tuesday, and we will see drier air wrapping in behind it. This should lead to more sun than today with some scattered instability cumulus and some cirrus. Could also see an isolated instability shower or sprinkle, but coverage will be spotty at best. Temperatures will be much warmer than recent days with highs in the upper 70s to around 80 degrees. Upper ridge builds into the region on Wednesday ushering in more summer-like weather. The surface high will slide south of the region, allowing for a warm southerly flow to develop. Wednesday should remain dry for much of the region with highs in the 80s area-wide. With dew points hovering in the 50s, should be quite nice, with relatively low humidity. Not expecting much in the way of shower/thunderstorm activity either, except for an isolated one or two possible in the mountains as a weak ripple moves through aloft. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Summer-like pattern begins Thursday, with Bermuda high promoting warm/moist advection across the Mid-Atlantic. Increasing moisture will lead to typical summertime diurnal thunderstorm activity Thursday and Friday, with the best chances over the higher terrain and fairly low chances east of the Blue Ridge. While instability will be in the moderate range during peak heating, rather anemic wind field keeps effective bulk shear generally less than 20 kts, suggesting pulse-type thunderstorms. Highs Thursday and Friday generally in the M/U80s, though a few 90s are possible, especially in areas bereft of thunderstorm activity. Mid-level heights begin to rise Saturday, which leads to poor mid- level lapse rates. As such, guidance has really backed off on QPF Saturday. Model spread increases by Sunday, so will take a blended approach for now until better agreement can be reached. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR at most sites at most times through the rest of today and into this evening. Have seen the development of scattered showers and a few thunderstorms which may lead to brief reductions to MVFR/IFR at times this afternoon and into the evening. Later tonight, as showers end and skies begin to clear, may see the development of some patchy fog and Sub-VFR conditions. Will show with a 5-6SM and BR for now, as coverage and density is questionable with amount of cloud cover and residual winds in the boundary layer. VFR returns Tuesday and should persist for most through at least Wednesday night. Winds will be light (less than 10 knots) and generally west/northwesterly through tonight and into Tuesday. Some gusts up to about 15 knots likely Tuesday afternoon. Light southwest flow then develops by Wednesday. While most of Thursday through Saturday will end up VFR, a few afternoon thunderstorms are possible. && .MARINE... Winds locally variable and less than 10 knots this afternoon and evening with scattered showers and few thunderstorms, which may create some isolated gusts to 20 knots. Plan to cover with Marine Weather Statements for now. Winds will increase out of the west/northwest Tuesday around departing low, but should stay below SCA criteria. Southwest winds then develop Wednesday, but should also remain sub- SCA. While flow remains sub-SCA, a low chance of an afternoon thunderstorms exists over the waters Thursday and Friday. && .TIDES/COASTAL FLOODING... 12Z ESTOFS indicates potential for minor coastal flooding at Annapolis Tuesday morning. High tide there is at 746 AM. Big discrepancy between ESTOFS and ETSS surge but ESTOFS initialized much better. && .CLIMATE... We put together some records (preliminary) of how this month compares to rainy Mays on record for our area. Washington, DC (records since 1871) Most days in May with at least a trace: 25 (in 1952 and 1943) So far in 2016 (through the 23rd): 19 Most days in May with at least 0.01": 20 (in 2003) So far in 2016 (through the 23rd): 18 Highest May monthly rainfall: 10.69" (in 1953 and 1889) So far in 2016 (through noon on the 23rd): 5.12" Baltimore, MD (records since 1870) Most days in May with at least a trace: 25 (in 2003) So far in 2016 (through the 23rd): 19 Most days in May with at least 0.01": 21 (in 1882) So far in 2016 (through the 23rd): 15 Highest May monthly rainfall: 8.71" (in 1989) So far in 2016 (through noon on the 23rd): 4.48" Dulles, VA Most days in May with at least a trace: 23 (in 2003) So far in 2016 (through the 23rd): 20 Most days in May with at least 0.01": 21 (in 2003) So far in 2016 (through the 23rd): 16 Highest May monthly rainfall: 10.26" (in 2009 and 1988) So far in 2016 (through noon on the 23rd): 5.62" && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...MSE AVIATION...MM/MSE MARINE...MM/MSE TIDES/COASTAL FLOODING...LFR CLIMATE...DFH
Hazardous weather outlook, May 23, 3:15 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT MON MAY 23 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 315 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL OVER THE WATERS DURING THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 315 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 4:16 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL FORT BELVOIR 38.71N 77.15W
05/23/2016 E0.75 INCH FAIRFAX VA OTHER FEDERAL
&&
EVENT NUMBER LWX1603866
BJLLocal storm report, May 23, 5:54 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM MARINE TSTM WIND 3 W SPARROWS POINT 39.22N 76.53W
05/23/2016 M39 MPH ANZ538 MD BUOY
&&
EVENT NUMBER LWX1603868
DHLocal storm report, May 23, 6:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL CHESAPEAKE BEACH 38.69N 76.53W
05/23/2016 E0.88 INCH CALVERT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1603869
IMRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:43 AM EDT | Small Craft Advisory | LWX | 3 hr | |
| May 23, 3:05 PM EDT | Special Marine Warning | LWX | 85 min | |
| May 23, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | King George | 34 min |
| May 23, 3:13 PM EDT | Special Marine Warning | LWX | 62 min | |
| May 23, 3:32 PM EDT | Special Marine Warning | LWX | 58 min | |
| May 23, 3:51 PM EDT | Special Marine Warning | LWX | 54 min | |
| May 23, 4:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| May 23, 4:30 PM EDT | Special Marine Warning | LWX | 90 min | |
| May 23, 4:50 PM EDT | Special Marine Warning | LWX | 85 min | |
| May 23, 5:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 23, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 23 min |
| May 23, 6:28 PM EDT | Special Marine Warning | LWX | 92 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.